Oklahoma, 2022

Hail in Oklahoma, September 17, 2022

September 17, 2022 · NWS OUN · 2 events in 1 county or zone

A lone thunderstorms developed in the Texas panhandle and moved into northwestern Oklahoma during the afternoon of the 17th, with a few reports of large hail received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A lone thunderstorms developed in the Texas panhandle and moved into northwestern Oklahoma during the afternoon of the 17th, with a few reports of large hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 2:07 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 2:07 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
307 PM CDT Sat Sep 17 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 306 PM CDT Sat Sep 17 2022

The short term period mainly through tonight could be the most
active weatherwise.  An elongated area of low pressure is currently
in place across western Kansas, with a dryline stretched from
southwest Kansas through northeast New Mexico.  Fairly strong
southwesterly flow aloft across the Central & Southern Plains all
downstream from a large amplitude trough off the U.S. western coast.
Could see some convection break near the dryline late this afternoon
through early evening as the the dryline makes its eastward push.
Latest mesoanalysis showing both surface based and elevated
instability measured with lower end moderate CAPE values across
northern Oklahoma, which would be sufficient to maintain storm
organization should any develop.  The GFS is perhaps the most
aggressive model with temperature and late afternoon heating alone
breaking the cap for surface based moisture lifting, while the other
models may be more cooler biased in holding the cap.  Will keep
storm POPs in the forecast across northern Oklahoma through this
afternoon  with the highest POPs across northwest Oklahoma. Although
the higher severe threat will be more toward the Upper Midwest,
could see some of these storms produce strong to marginally severe
wind gusts as DCAPE values and Inverted-V forecast soundings support
this.  Although we'll lose our heating with the dryline retreating
westward tonight, increasing low-level shear due to a strengthening
low-level jet could maintain storm organization overnight. Based on
the jets orientation and axis, northcentral Oklahoma would be the
most likely place for any storms after midnight.  Although NBM is
dry this evening through tonight, went ahead an added low storm POPs
into the forecast through this evening across northern Oklahoma and
then northcentral Oklahoma after midnight.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 306 PM CDT Sat Sep 17 2022

Dry but hot during the long term of the forecast.  Will see
increasing pressure heights as an upper ridge builds in from the
south.  Will see highs in the mid to upper 90s continue, which would
be about 10 degrees warmer than climatically average for the latter
half of September.  However, Thursday could be slightly cooler
should a cold front come through?  An upper trough digging through
the Canadian Ontario/U.S. Upper Midwest region will be pushing a
fairly strong cold front through the U.S. Northern & Central Plains
on Wednesday, but there are model inconsistencies with timing and if
the front will come through our area. Both the ECMWF & Canadian NH
models agree with the cold front coming through, although the ECMWF
is faster pushing it through during the day on Wednesday with the
slower Canadian NH on Thursday.  The GFS is the lone outlier
stalling the front across southern Kansas.  With the air mass behind
the front originating from Canada also supported by decreasing 1000-
850 mb thicknesses, could see some cooler and milder air coming down
the plains with this front. Will go with the NBM MaxT's on Thursday
which trends cooler but not significantly due to model
inconsistencies this far out.  A cut-off low stalled through mid-
week over the U.S. West Coast may pick up again and dig through the
central U.S. on Saturday, which could bring another cold front
through this weekend and perhaps some storms across our north.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sat Sep 17 2022

Scattered showers and thunderstorms are expected in northern
Oklahoma later this afternoon and early evening, but coverage and
location uncertainties are below thresholds for inclusion in TAFs.
LLWS is expected at PNC overnight. South wind will remain moderate
overnight with gusts in western Oklahoma. VFR conditions are
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  95  70  96 /   0   0   0   0
Hobart OK         72  97  70  97 /   0   0   0   0
Wichita Falls TX  73  97  71  98 /   0   0   0   0
Gage OK           70  97  68  96 /   0   0   0   0
Ponca City OK     72  99  71  99 /  20   0   0   0
Durant OK         71  95  69  96 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...09
Hazardous weather outlook, Sep 17, 10:46 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Sat Sep 17 2022

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

Some thunderstorms are possible this afternoon through early this
evening across portions of northern and west central Oklahoma. A
few of the storms could become strong to severe late this
afternoon and early evening with wind gusts up to 60 mph the main
concern. The storms are expected to dissipate later this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 1:41 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Norman OK
241 PM CDT Sat Sep 17 2022

OKZ048-172015-
Atoka OK-
241 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of east central Atoka
County through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lane, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McGee Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3451 9572 3447 9578 3427 9578 3427 9588
      3438 9591 3455 9567 3451 9567
TIME...MOT...LOC 1940Z 237DEG 9KT 3434 9584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Sep 17, 3:38 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Norman OK
438 PM CDT Sat Sep 17 2022

OKZ009-172215-
Ellis OK-
438 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northwestern Ellis
County through 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Higgins, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shattuck, Arnett and Gage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3635 10000 3649 9974 3611 9965 3606 10000
TIME...MOT...LOC 2138Z 249DEG 19KT 3616 10010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

11

The radar

The Vance AFB radar (KVNX), 168 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellis

When
September 17, 4:28 PM CST
Where
Ellis County, 5.53 mi S of Shattuck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.190, -99.880

Hail, Ellis

When
September 17, 5:30 PM CST
Where
Ellis County, 5.07 mi E of Harmon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.140, -99.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057842, 1057843.